News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Liver Diseases

Question: Mild Fatty Liver Causing High Liver Enzymes ?


 vaznut - Thu Sep 25, 2008 4:14 pm

I'm 61 years old and overweight for years , and routine CT for my lungs a year ago found mild fatty liver .. I just got my blood results 9-25-08 and came back with high liver enzymes . Here are the results.
Hepatic Function Panel:
Total protein 6.9
Albumin 4.2
Globulin 2.7
ALK 168 (H)
AST 324 (H)
ALT 300 (H)
Toatal Bilirubin 0.6
Direct Bilirubin 0.10
Indirect Bili 0.5

Lipid Panel:
Cholesterol 225(H)
Triglyceride 96
HDL 69(H)
VLDL 19
LDL Direct 102(H)
LDL/HDL 1.5
TC/HDL Ratio 3.3

CMP:
Creatine 1.3
Urea Nitrogen 18.0

BTW ,I don't smoke , drink rarely . I suffer from Osteo-arthitis in the knees and shoulders and I do take advil liquid gels on adverage 1 dose a day , on occasion celebrix 200mg every other day for only two weeks at a time and I take ambien 10mg every other night. Can this cause elevated liver enzymes ?
Also the night before the blood test before going to bed , I took dose of Advil then 1 hour later the ambien . Can taking these 2 drugs the night before blood test cause such a elevated spike ? Can a mild fatty liver be a factor now ?
I paln to go to internist but would like any answer so I can be better informed .Very much appreciate any help .
 John Kenyon, CNA - Wed Oct 08, 2008 9:39 pm

User avatar Hello -

Fatty liver can be caused by quite a few different things, but apparently you don't have any, with the possible exception of obesity (you didn't mention your weight or height) and high sugar intake. I am assuming no diabetes and you clearly don't have a drinking problem. Often fatty liver is idiopathic (meaning "we don't know the cause"). While it rarely produces symptoms and often does no harm at all, it can, over time, in certain patients, lead to secondary problems which can result in liver inflammation, which, again over time, can create serious problems.

Even your lipid panel is actually pretty good, assuming you have no history of heart disease. The main reason it is above the desireable level of 200 is that you have exceptionally high "good" cholesterol (HDL), which in itself has given you a total cholesterol-to-LDL ratio of 3.3, which is excellent. Your triglycerides, which are often elevated in fatty liver, are fine. In all likelihood your fatty liver finding could be a lab anomaly, and it could possibly -- possibly -- have been caused by having taken Advil (ibuprofin) in advance of the test, although it seems unlikely.

The follow-up should reveal a lot. As it stands now there is not too much to be concerned about. The internist will have to determine where, if anywhere, this goes from here. Things seem fairly innocuous given all the factors you've provided.

I hope this is helpful. Best of luck to you.
 vaznut - Fri Oct 10, 2008 7:52 am

Thanks for the reply. I failed to mention that my I'm 5'5" and weight 276 pounds & I had 2 galdbladder attacks in the late eighties and US revealed at least one stone but it hasen't bothered me since 1990.
In both attacks , I've eatened high fat foods prior to attacks.I don't usually eat food with high fat anymore. Anyway will post any findings when I visit internist.Thanks again , your reply made sense to me and helped my nerves.
 John Kenyon, CNA - Sat Oct 11, 2008 2:21 pm

User avatar You're very welcome. Now that I know your height and weight, I think we can assume a fatty liver is probably "normal" for you, at least for now. I'm glad the answer was helpful. Take good care of yourself. Best to you.
 vaznut - Mon Oct 13, 2008 9:15 am

Thanks for your reply doctor. I'm scheduled for appointment with an internist in 2 weeks. Will keep you posted as to any test results he/she may order.
Thanks for your input and your time.
 John Kenyon, CNA - Mon Oct 13, 2008 7:42 pm

User avatar You're very welcome. I'll be looking forward to your follow-up. Good luck with that.
 vaznut - Fri Nov 14, 2008 8:53 am

Hello Doc. Here's an update. Since my first posting of my mild fatty liver with elevated enzymes , I refrained from taking any over the counter pain medications and only taken milk-thistle and a product call Livercare52.
I want for my blood test before I go to my internist (my appointment is stil a long wait) and here's my results:

Total protein 6.4
Albumin 4.0
A/G ratio 1.6
Glucose 97
Urea Nitro 17
creatinine 1.2
Bun/creatinine 14
AST 21 normal
ALT 52
ALK 149
Total Bilrubin .6

As you can see ast went to normal levels , alt still little high but went down
and alk went down somewhat but still high.
So I'm not sure if it's the pain medications that was causing the liver irritation of the milkthistle and livercare52 or both. What do you think ?
At least on bright side the enzymes did go down in a months time.
Thanks for any input and will send updates when my appointment with internist
comes up. Have a good day.
 John Kenyon, CNA - Fri Nov 14, 2008 11:22 am

User avatar Hi there! Well that's a big improvement in a pretty short time. I suspect the improvements are due to a combination of having discontinued the pain meds and perhaps the milk thistle and LiverCare52. It's difficult to evaluate the role of the supplements, but they probably have done no harm and may have helped with the improvement. We'll be looking forward to learning what your doctor has to say about all this when your appointment finally rolls around. Meanwhile keep up the good work!
 vaznut - Fri Nov 14, 2008 3:17 pm

Hi , I will keep you informed. Thanks for the encouragement and your time.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here